Discussions that mention proamatine

Brain & Nervous System Disorders board


Hi Ro4eva and Chris; this message is for both of you. First, Ro4eva, have you consulted a doctor? And if not, is there a reason why not? I would strongly suggest that you see a neurologist and a cardiologist - I know that can be expensive if you don't have insurance, but good heavens, if you have symptoms that are really interfering with your life, they need to be checked! Please, please, please never take your health for granted!

Chris, did you consult with an ENT after the neurologist suggested you have an inner ear issue, and if so, what did that physician have to say?

I really think you BOTH need to see a cardiologist. I am NOT a doctor, but what you're describing (especially you, Chris) sounds similar to a condition that I was diagnosed with about ten years ago. It's called neurally-mediated hypotension, and is also known as neurocardiogenic syncope, the fainting reflex, vasodepressor syncope, the vaso-vagal reflex, and autonomic dysfunction. Neurally-mediated hypotension (NMH) occurs when there is an abnormal reflex interaction between the heart and the brain, both of which usually are structurally normal.

The condition is diagnosed with a tilt table test, which involves laying the patient horizontally on a table and then tilting the table upright to 70 degrees for 45 minutes while monitoring blood pressure and heart rate. Individuals with NMH will develop lowered blood pressure under these conditions, as well as other characteristic symptoms, such as lightheadedness, visual dimming, or a slow response to verbal stimuli. I actually passed out during my tilt table test, which is a common reaction in people positive for NMH.

For me (and for most patients) the "attacks" come on from standing or sitting up too quickly, from standing too long, and from standing in a hot environment, particularly a hot shower. There were so many times when I would have to fling myself out of the shower and lay flat on the floor because my peripheral vision was blackening and I could feel that I was on the verge of syncope. I didn't have time to turn the water off, grab a towel, or anything like that - just had to "get flat" as quickly as possible. Fatigue is also associated with these attacks. For me it could take anywhere from ten minutes to several hours to recuperate from a bad spell; they can be very, very physically draining.

Does this sound anything like what you have? If so, do see a cardiologist as soon as possible. Be really careful in trigger environments, and take obvious precautions like a warm shower rather than a hot one. Oh, one thing that helps in the shower - I would lift my legs up and try to move around a lot, which helps to keep the blood from pooling in the extrmeties. Anyway, if this is the condition that either of you have, take heart, because there are a number of effective treatments available for it. I took beta blockers first (made me terribly depressed, nearly suicidal, so beware that one), then corticosteroids, but finally found relief with a drug called Midodrine, or ProAmatine, which is a vasopressor/antihypotensive agent. Make sure you get the name right; most nurses haven't heard of Midodrine and assume you're trying to say "midrin," which is a drug for tension and vascular headaches. Anyway, I took Midodrine for probably a couple of years, and then eased off of it and found that I haven't had a problem with NMH in many, many years! I hope this helps in some way. If I can help further, you're welcome to contact me by email: [ please read and follow the posting rules - no emails ] . Good luck, you guys! And go see those doctors!



[ please read and follow the posting rules - no emails ]

[ Please read the posting rules which explain that offering or asking off board contact is not permitted. The boards are to be used for on board sharing, only. The email and private message features are turned off so that use of the message boards remain anonymous. The only contact you may make with members is to post on the board. ]